Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Salt Lake City, UT

May 14, 2023Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 14, 2023, 1:49 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2023, 1:49 PM MDT (19:49 UTC)
Expired
May 14, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:50 PM MDTFLASH FLOOD5 W Capitol Reef Np, UTCAPITOL REEF NATIONAL PARK RANGER REPORTED APPROXIMATELY 8 TO 10 INCHES OF WATER FLOWING THROUGH SULPHUR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS55 KSLC 141949
FFWSLC
UTC055-142300-
/O.NEW.KSLC.FF.W.0005.230514T1949Z-230514T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
149 PM MDT Sun May 14 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Wayne County in southern Utah...

* Until 500 PM MDT.

* At 149 PM MDT, National Park Rangers reported thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 0.75 
  inches of rain have fallen. Flash flooding is already occurring 
  within Sulphur Creek.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3831 11130 3832 11128 3834 11126 3829 11119
      3828 11119 3828 11120 3828 11122 3828 11126
      3828 11128 3830 11131

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
317 
WGUS75 KSLC 142133
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
333 PM MDT Sun May 14 2023

UTC055-142300-
/O.CON.KSLC.FF.W.0005.000000T0000Z-230514T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
333 PM MDT Sun May 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR WESTERN WAYNE COUNTY...

At 333 PM MDT, the public reported thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
Sulphur Creek, Cohab Canyon, and portions of the Fremont River in 
Capitol Reef National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3831 11130 3832 11128 3834 11126 3829 11119
      3828 11119 3828 11120 3828 11122 3828 11126
      3828 11128 3830 11131

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
826 
WGUS75 KSLC 142253
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
453 PM MDT Sun May 14 2023

UTC055-142303-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-230514T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
453 PM MDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
WESTERN WAYNE COUNTY...

The heavy rain has ended, though it may take additional time for 
water to fully recede from usually dry washes, and caution in these 
areas is advised.

LAT...LON 3831 11130 3832 11128 3834 11126 3829 11119
      3828 11119 3828 11120 3828 11122 3828 11126
      3828 11128 3830 11131

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:18 AM MDT, 9 hours 31 minutes earlier.

Area forecast discussion, May 14, 4:18 AM MDT, 9 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Sun May 14 2023

.SYNOPSIS...A low pressure system spinning over Nevada will
maintain unsettled conditions across the eastern Great Basin
today. High pressure aloft will become established through much of
next week, bringing above normal temperatures to the region.
Lingering moisture will remain in place through much of the week
ahead, bringing isolated to scattered diurnally driven showers and
thunderstorms over the high terrain.

&&

.SHORT TERM (Through 12Z Tuesday)...An upper low spinning across
central NV early this morning has both induced a favorable
downslope wind environment across northern Utah, as well as
allowed an anomalously moist air mass to advect across the
forecast area.

First up, easterly downslope winds developed across northern Utah
north of I-80 late Saturday evening, and peaked in the low to mid
60 mph range overnight across the eastern Cache Valley as well as
along the Wasatch Front from Brigham City southward to Farmington.
Over the past couple of hours 700mb flow has begun to back and
slowly weaken, and although wind gusts are occasionally reaching
the 50 mph range, it appears the weaker support aloft means the
event has peaked. As this flow continues to back and weaken
through mid morning, a lingering easterly gradient will continue
to allow for gusty east winds, but likely below warning and
eventually below advisory thresholds. Will hold onto the going
High Wind Warning for now, but monitor observations and
potentially cancel these headlines early once winds have subsided.

With the anomalously moist air mass in place through today,
coupled with broad large scale ascent along the downshear side of
the upper low, numerous rounds of showers will continue to lift
across the forecast area. Scattered thunderstorms will develop by
early afternoon as daytime heating allows the air mass to
destabilize.

The upper low will retrograde into the Pacific Northwest tonight,
allowing mid level heights to rise as an upper ridge begins to
become established across the region. This ridge will become the
dominant feature through the remainder of the short term period,
allowing temperatures to run roughly 10 degrees above climo
through the upcoming week. Lingering moisture will maintain a
chance for terrain driven showers and thunderstorms Monday, with a
downward trend heading into midweek.

.LONG TERM (After 1Z Tuesday)...Ensemble guidance is in very good
agreement maintaining the upper ridge across the region with
anomalously high heights through the upcoming week. Uncertainty
later in the upcoming week centers around the placement of an
upper low forecast to develop across northern Baja/northwest
Mexico. Depending on where this low is positioned, moisture may
spread northward across the forecast area heading into next
weekend. At this point confidence is low in how this will play
out, and have gone with an NBM forecast through the extended
period.

&&

..AVIATION...KSLC...Difficult wind direction forecast today as
generally light speeds are forecast. Wind directions ranging from
090 to 210 are possible this morning with a more likely southerly
wind this afternoon forecast. The other wrench here is the chance
for rain showers this morning; which can further create erratic wind
direction. This chance will be around for much of the day; though
thunderstorms are unlikely today.

.REST OF UTAH AND SOUTHWEST WYOMING...Winds have calmed considerably
from stronger speeds overnight and will be on a decreasing trend
through the morning across northern Utah and southwest Wyoming. We
still see breezy conditions continue, however, at LGU and EVW for a
few more hours. The story today otherwise will be the chance for
rain showers and possibly a thunderstorm on station into the early
evening. More widespread showers are expected this morning across
northern Utah and southwest Wyoming.

A chance for showers and thunderstorms across southern Utah
terminals will exist through early this evening. Briefly gusty winds
will be the primary threats here otherwise mid to high based clouds
are forecast.

&&

.FIRE WEATHER...A low pressure system drifting westward across
Nevada will maintain an anomalously moist air mass across the
eastern Great Basin through tonight. As such, showers and
scattered thunderstorms will continue through much of the day
today before decreasing in coverage this evening. Wetting rains
can be expected with these showers and thunderstorms, and with the
increased moisture daytime humidity will remain elevated with
excellent overnight recovery.

This low will move away from the region tonight, allowing a strong
area of high pressure to become established. This will result in a
warming and drying trend, with temperatures running close to 10
degrees above normal through much of the upcoming week. Despite
the drying trend, lingering moisture will maintain a chance for
showers and thunderstorms each day, mainly over the higher
terrain.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until noon MDT today for UTZ103-104-107.

     Flood Watch through Thursday afternoon for UTZ107.

WY...None.
&&

Seaman/NDesmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 14, 1:37 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
137 PM MDT Sun May 14 2023

UTZ125-128-142000-
South Central Utah UT-Southern Mountains UT-
137 PM MDT Sun May 14 2023

...A strong thunderstorm will impact portions of south central
Garfield and north central Kane Counties through 200 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Escalante, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Escalante.

This includes Utah Route 12 between mile markers 55 and 68, and near
mile marker 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3741 11160 3745 11180 3783 11167 3767 11126
TIME...MOT...LOC 1937Z 208DEG 18KT 3755 11162

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MW
Special weather statement, May 14, 1:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Sun May 14 2023

UTZ123>125-128-142030-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
149 PM MDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern
Washington County through 230 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sand Hollow State Park, or 15 miles west of
Colorado City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zion National Park, Hurricane, La Verkin, Sand Hollow State Park,
Apple Valley, Quail Creek State Park, Hildale, Toquerville, Leeds,
Virgin, Springdale and Rockville.

This includes Interstate 15 between mile markers 23 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11314 3700 11345 3733 11334 3708 11287
      3699 11309
TIME...MOT...LOC 1949Z 225DEG 17KT 3705 11326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:13 AM MDTRiver Flood WatchSLCCache5 days
May 14, 1:37 PM MDTSpecial Weather StatementSLCGarfield23 min
May 14, 1:49 PM MDTSpecial Weather StatementSLCWashington41 min
May 14, 1:58 PM MDTSpecial Weather StatementSLCGarfield32 min
May 14, 2:31 PM MDTSpecial Weather StatementSLCGarfield44 min
May 14, 2:33 PM MDTSevere Thunderstorm WarningSLCKane27 min
May 14, 2:37 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
May 14, 3:00 PM MDTSpecial Weather StatementSLCIron30 min
May 14, 3:08 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCIron22 min
May 14, 3:21 PM MDTSpecial Weather StatementSLCEmery39 min
May 14, 4:08 PM MDTSpecial Weather StatementSLCBeaver37 min
May 14, 4:21 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBeaver, Iron39 min
May 14, 4:59 PM MDTSevere Thunderstorm WarningSLCBeaver, Millard31 min
May 14, 5:51 PM MDTSpecial Weather StatementSLCMillard39 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.